Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS Lubbock, TX

September 16, 1999Lynn County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 16, 1999, 3:28 AM CDT for Lynn County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 16, 1999, 3:28 AM CDT (08:28 UTC)
Expired
Sep 16, 1999, 5:30 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lynn County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2497 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLUB 160831
FFWLBB
TXC305-161030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
328 AM CDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LYNN COUNTY IN TEXAS
  THIS INCLUDES THE CITY OF TAHOKA

* UNTIL 530 AM CDT

* AT 328 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN 10 MILES NORTH OF TAHOKA...MOVING EAST NORTHEAST AT 20        
  MPH.  ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE        
  POSSIBLE.  SINCE THE GROUND IS ALREADY SATURATED ANY ADDITIONAL    
  RAINFALL WILL QUICKLY RUN OFF ADDING TO ANY FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
LUBBOCK.

LAT...LON 3338 10208 3309 10207 3311 10157 3339 10156

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:35 AM CDT, 53 minutes earlier.

Area forecast discussion, Sep 16, 2:35 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 AM CDT THU SEP 16 1999

SHORT WAVE MOVING ACROSS FA AT THIS TIME WITH KLBB 88D INDICATING
SEVERAL AREAS OF LOCALLY HEAVY RAIN AND ECHOES TRAINING OVER SAME
AREA. ETA HAS GOOD HANDLE ON SHORT WAVE MOVING IT EAST OF FA BY MID
MORNING. NEXT UP ANOTHER SHORT WAVE OVER THE FOUR CORNERS AREA TO
MOVE SOUTHEAST ACROSS THE FA LATE THIS AFTERNOON AND THIS EVENING
AGAIN BRINING THE THREAT OF MORE LOCALLY HEAVY RAINFALL TO THE AREA.

SPC HAS OUTLOOKED THE AREA FROM LUBBOCK WESTWARD INTO EASTERN NEW
MEXIO FOR TODAY. (SEE SWODY1 FOR DETAILS.) HAVE TO AGREE WITH THIS
AS BEST CHANCE OF SEVERE TO BE OVER WESTERN AREAS WHERE LAPSE RATES
INCREASE TO THE WEST...ATMOSPHERE UNSTABLE AND AFTERNOON HEATING.
THINK PRIMARY THREAT WILL BE LARGE HAIL...SIMILAR TO LAST EVENING.
HAD A FEW REPORTS OF NICKLE TO GOLF BALL SIZE HAIL REPORTED BY THE
NEWS MEDIA.

SOUTHEAST UPSLOPE FLOW TO CONTINUE OVER THE FA TODAY AND WITH PRECIP
WATER VALUES AGAIN FROM 1 INCH TO 1 1/4 INCHES...LOCALLY HEAVY RAIN
A GOOD BET. WILL WORD ZONES ACCORDINGLY. MAY ISSUE A SHORT FUSE
FLASH FLOOD WATCH FOR THIS MORNING...DEPENDENT ON TREND OF PRECIP
NOW OVER EASTERN NEW MEXICO.

AS THE SHORT WAVE MOVES EAST ON FRIDAY 850 MB WINDS RETURN TO A MORE
SOUTHWEST DIRECTION WITH SOME DRYING INDICATED FOR THE AREA. ALSO
LEE SIDE TROUGH TRIES TO SET UP OVER EASTERN NEW MEXICO FRIDAY WHICH
WILL ALLOW SURFACE WINDS TO RETURN TO A SOUTHERLY DIRECTION. WILL
KEEP POPS GOING AT 20 PERCENT ON FRIDAY AS ANOTHER SHORT WAVE TO MOVE
INTO PANHANDLES.

FRIONA      70/55/74/57 7622
TULIA       71/56/75/58 7622
CHILDRESS   75/60/81/61 6532
BROWNFIELD  73/57/78/59 8722
LUBBOCK     73/57/79/59 8722
ASPERMONT   79/62/83/63 6632

.LBB...NONE.

WGH

In the hours before

Local storm report, Sep 15, 11:38 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TEXAS
1138 PM CDT WED SEP 15 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    1 S WOLFFORTH             TX   1.75 INCH HAIL
09/15/99   LUBBOCK                        REPORTED BY SPOTTER

0805 PM    3 N GRASSLAND             TX   1.75 INCH HAIL
09/15/99   LYNN                           REPORTED BY GARZA COUNTY
                                          SHERIFF

0850 PM    5 W PLAINS                TX   .88 INCH HAIL
09/15/99   YOAKUM                         REPORTED BY YOAKUM COUNTY
                                          SHERIFF OFFICE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:29 PM CDTSevere Thunderstorm WarningLUBLynn46 min
Sep 15, 8:36 PM CDTSevere Thunderstorm WarningLUBYoakum39 min
Sep 15, 9:14 PM CDTSevere Thunderstorm WarningLUBYoakum46 min
Sep 16, 12:45 AM CDTFlash Flood WarningLUBCastro, Parmer2 hr
Sep 16, 11:00 AM CDTFlash Flood WarningLUBLubbock4 hr

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.